Heavy Snow, Northwest Mountains Including Jemez
- When
- December 10, 10:00 PM MST to December 12, 2:00 AM MST
- Where
- Northwest Mountains Including Jemez forecast zone
- Reported by
- COOP Observer
A broad trough of low pressure crossed New Mexico in two stages, bringing periods of heavy snow to northern and western New Mexico. Around 4 inches of snow fell between 6500 and 7500 feet with 6 to 12 inches common above 7500 feet.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A broad trough of low pressure crossed New Mexico in two stages, bringing periods of heavy snow to northern and western New Mexico. Around 4 inches of snow fell between 6500 and 7500 feet with 6 to 12 inches common above 7500 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 10, 8:39 PM MST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 839 PM MST MON DEC 10 2007 .UPDATE... WENT AHEAD AND MADE SOME MINOR CHANGES TO THE ONGOING FORECAST BUT OVERALL...INHERITED FORECAST LOOKS GOOD. MAIN CHANGE WILL BE TO THE POP FIELD WHERE NARROW DRY SLOT CURRENTLY SITUATION OVER CENTRAL AREAS. HOWEVER...EMBEDDED WITHIN THIS DRY SLOT ARE STILL SOME MIXED RAIN AND SNOW SHOWERS SO DIDNT CUT POPS TOO DRASTICALLY FROM THE HIGH LEVELS THAT WERE IN PLACE. THIRD PIECE OF THE OVERALL STORM SYSTEM SHOWING SIGNS OF PIVOTING PRECIP INTO WESTERN PORTIONS OF CWFA LATE THIS EVENING. KEPT POPS HIGHEST THERE. ADJUSTED SNOWFALL AMOUNTS SLIGHTLY BUT OVERALL MAIN ACCUMULATIONS WILL BE OBSERVED ACROSS THE NORTH CENTRAL MTS AND FAR WESTERN MOUNTAINS. WILL UPDATE WINTER STORM HIGHLIGHT BETWEEN 900 TO 930 PM BUT DONT LOOK FOR ANY SIGNIFICANT CHANGES IF ANY AT ALL. WILL GO AHEAD AND LEAVE THE NORTHERN SACRAMENTO ZONE SNOW ADVISORY GOING. STILL EXPECT THAT SOME SNOW IS STILL FALLING ACROSS THE HIGHER COUNTRY PER UPSLOPE CONSIDERATIONS. LATEST MODEL FORECASTS COMING IN STILL PAINT A SNOWY PICTURE TUESDAY AND TUESDAY NIGHT WITH SNOW ACCUMULATION LEVELS LOWERING THROUGH THE DAY INTO THE EVENING. HARD TO TELL ABOUT ABQ METRO AREA BUT SUSPECT SOME SNOW ACCUMULATION WILL OCCUR...AT LEAST ON THE GRASSY SURFACES. HAVE TO IMAGINE THAT A CONVECTIVE SNOW BAND WILL EVENTUALLY AFFECT THE ABQ AREA TUESDAY INTO TUESDAY NIGHT. && .PREV DISCUSSION...233 PM MST MON DEC 10 2007... UPPER CIRCULATION ON THE MOVE ACROSS BAJA AT THIS TIME. SECOND CIRCULATION DROPPING SOUTH ACROSS NEVADA. WARM AIR ADVECTION PRECIP CONTINUES TO STREAM NORTHWARD ACROSS NM IN SOUTHERLY FLOW. TEMPERATURES HAVE WARMED ENOUGH OVER THE EAST TO MAKE MOST PRECIP RAIN. CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS TO THE EAST ARE EXPERIENCING SNOW BUT ONLY COLD ENOUGH TO STICK ABOVE ABOUT 7000 OR 7500 FEET. FARTHER WEST...RAIN CONTINUES IN LOWER AND MIDDLE RIO GRANDE VALLEY WITH SNOW IN MOUNTAINS AND UPPER RIO GRANDE VALLEY. AS TWO CIRCULATIONS DUMB BELL AROUND EACH OTHER...NM REMAINS UNDER SYNOPTIC LIFT THROUGH AT LEAST TUESDAY NIGHT. EAST CENTRAL AND SE SHOULD REMAIN WARM ENOUGH TO KEEP MOST PRECIP AS RAIN OR SNOW THAT MELTS AS IT FALLS...SO NO HEADLINES THERE. THE WEST AND NORTH SHOULD RECEIVE THE MOST PERSISTENT AND HEAVIEST SNOW. THEREFORE WILL EXTEND OR UPGRADE WARNING FOR THOSE AREAS...INCLUDING NW PLATEAU. THE RIO GRANDE VALLEY AND CENTRAL/SOUTH CENTRAL MOUNTAINS INTO THE NE PLAINS ARE THE MOST PROBLEMATIC. DRY SLOT EVIDENT ON SATELLITE PIX IS SHOWN TO MOVE INTO CENTRAL NM OVERNIGHT AND PERSIST INTO TUESDAY. THIS COULD GREATLY CUT DOWN ON PRECIP/SNOW AMOUNTS SO HAVE OPTED TO HOLD OFF ON ANY HEADLINES THERE AT THIS POINT. THE RUB HERE IS THAT PORTIONS OF SANDIAS AND UPPER RIO GRANDE VALLEY MAY SEE SOME SNOW ACCUMULATIONS THROUGH THIS EVENING BEFORE DRY SLOT MAKES HEADWAY. SP THESE AREAS WILL HAVE TO BE MONITORED FOR ANY HAZARDOUS ROAD CONDITIONS THAT MAY DEVELOP. IN THE NORTHEAST...COLDER AIR WILL ARRIVE TUESDAY...BUT AGAIN...IT APPEARS THAT DRY SLOT WILL AT LEAST PARTIALLY AFFECT THIS AREA SO SNOW AMOUNTS WILL BE BELOW WARNING CRITERIA. THEREFORE WILL CANCEL WARNING FOR THE NORTHEAST PLAINS AND LET SUBSEQUENT SHIFTS ISSUE SOME SORT OF ADVISORY IF AND WHEN SUCH CONDITIONS DEVELOP. AS FOR THE CURRENT SNOW ADVISORY IN THE SC MOUNTAINS...WILL LET RUN ITS COURSE TIL 6 AM TUESDAY ALTHOUGH IT MAY BE CANCELED EARLY IF SAID DRY SLOT WORKS INTO AREA. BECAUSE OF THE LONG DURATION OF EVENT WILL FORECAST 8 TO 14 INCHES OF SNOW ABOVE 7500 FEET IN NRN AND WRN MOUNTAINS WITH ANYWHERE FROM 3 TO 7 INCHES BELOW 7500 FEET IN THE NORTHWEST BEFORE SNOW TAPERS OFF TUESDAY NIGHT. TEMPS SHOULD REMAIN STEADY TONIGHT IN MOST AREAS WILL SLIGHT COOLING IN THE WEST AS SNOW INTENSIFIES THERE. HAVE UNDERCUT GUIDANCE BY 5 TO 10 DEGREES TUESDAY AS WET/WHITE GROUND...CLOUDS AND POSSIBLE CONTINUING PRECIP SHOULD KEEP TEMPS COOL. HOWEVER TEMPS WERE LOWERED WITH SOME TREPIDATION AS AFOREMENTIONED DRY SLOT COULD HELP RAISE TEMPS SOMEWHAT IF IT RESULTS IN AMPLE MIXING OF BOUNDARY LAYER. && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 5 AM MST WEDNESDAY FOR THE FOLLOWING ZONES...NMZ001-002-004-005-008-014. SNOW ADVISORY UNTIL 6 AM MST TUESDAY FOR THE FOLLOWING ZONES... NMZ017. && 50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 305 PM MST MON DEC 10 2007 NMZ001>021-026-111300- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 305 PM MST MON DEC 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR THE NORTHWEST PLATEAU...WEST CENTRAL AND SOUTHWEST MOUNTAINS...THE NORTHERN MOUNTAINS AND THE NORTHEAST HIGHLANDS. A SNOW ADVISORY IS IN EFFECT FOR THE CAPITAN AND SOUTHERN SACRAMENTO MOUNTAINS TONIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FROM THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE FOR ADDITIONAL DETAILS. IN ADDITION TO THE SNOW...DENSE FOG MAY RESULT IN LOCAL REDUCTIONS IN VISIBILITY TO ONE MILE OR LESS...IMPACTING TRAVEL ON HIGHWAYS ACROSS NORTHERN AND CENTRAL NEW MEXICO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS THE NORTHWEST PLATEAU...WEST CENTRAL AND SOUTHWEST MOUNTAINS...THE NORTHERN MOUNTAINS AND THE NORTHEAST HIGHLANDS...WHERE A WINTER STORM WARNING HAS BEEN EXTENDED THROUGH TUESDAY AND UNTIL 5 AM WEDNESDAY. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE BY CALLING 1.888.386.7637.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
931 PM MST MON DEC 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW 2 N CHAMA 36.92N 106.58W
12/10/2007 M1.0 INCH RIO ARRIBA NM CO-OP OBSERVER
0423 PM SNOW LUNA 33.82N 108.95W
12/10/2007 M1.0 INCH CATRON NM POST OFFICE
0428 PM SNOW 4 W THOREAU 35.40N 108.29W
12/10/2007 M1.5 INCH MCKINLEY NM POST OFFICE
0430 PM SNOW 3 W SANDIA PARK 35.17N 106.42W
12/10/2007 M6.0 INCH BERNALILLO NM PUBLIC
0435 PM SNOW 13 N JEMEZ SPRINGS 35.96N 106.69W
12/10/2007 M2.0 INCH SANDOVAL NM PUBLIC
0442 PM SNOW TRUCHAS 36.04N 105.81W
12/10/2007 E2.0 INCH RIO ARRIBA NM PUBLIC
0500 PM SNOW ANGEL FIRE 36.39N 105.29W
12/10/2007 M4.0 INCH COLFAX NM CO-OP OBSERVER
0717 PM SNOW 5 E SANDIA PARK 35.17N 106.28W
12/10/2007 M2.0 INCH BERNALILLO NM TRAINED SPOTTER
0756 PM SNOW 6 N RATON 36.97N 104.44W
12/10/2007 E1.0 INCH COLFAX NM DEPT OF HIGHWAYS
0800 PM SNOW 2 SE ESPANOLA 35.98N 106.04W
12/10/2007 M4.0 INCH SANTA FE NM TRAINED SPOTTER
0924 PM SNOW LOS ALAMOS 35.89N 106.28W
12/10/2007 E2.0 INCH LOS ALAMOS NM OTHER FEDERAL
&&
JWACHTER7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63501, 63502, 63504, 63508, 63503, 63521, 63534.